March 5, 2014
Netanyahu's inaction to Obama's provocations sends powerful message
Kerry, after apparent criticism by Schumer, seeks to allay skepticism on diplomacy
How to ruin a perfectly good kid in 10 simple steps
2014 Oscars played it safe, but was faith lost in the shuffle?
Apple joins Hobby Lobby in touting corporate values beyond profit
March 3, 2014
Alina Dain Sharon: In the Hebrew calendar, a leap year has extra month, not day
Latest Obama appointment to prove Prez set on emasculating so-called Israel Lobby
Jewish World Review
Can you get headaches from headache medication?
Harvard Health Letters
Q. I have a long history of tension headaches and usually get relief by taking acetaminophen. Lately, the medication relieves the headache, but then the pain returns later in the day. Can acetaminophen lose its effectiveness, or could the problem be something else?
A. Any headache that's new or worsening should be evaluated by your doctor. He or she will try to diagnose the cause of the headache by reviewing your medical history and performing a physical examination.
|FREE SUBSCRIPTION TO INFLUENTIAL NEWSLETTER|
Every weekday JewishWorldReview.com publishes what many in the media and Washington consider "must-reading". In addition to INSPIRING stories, HUNDREDS of columnists and cartoonists regularly appear. Sign up for the daily update. It's free. Just click here.
Your headache fits the description of a medication overuse headache (MOH). In this case, the pain is caused by the very medications taken to relieve the pain. Medications most commonly associated with MOH are opioid pain relievers (such as codeine and oxycodone) and medications containing the barbiturate butalbital (such as Fioricet). Acetaminophen and ibuprofen have also been linked to MOH.
What causes MOH? Some experts suspect that repeated use of medication somehow sensitizes the nervous system to pain.
Another factor may be the tendency for headache-sufferers to take more pain relievers than they really need: They're so worried about the headaches that they take pain relievers as a "pre-emptive strike." This further increases their consumption of pain medications.
MOH is hard to treat because it requires that a person stop using all headache medications, which of course leads to pain. Your doctor can guide you on how to taper off the medications causing the problem, and perhaps offer some medication temporarily to help you through the withdrawal period.
Once the offending medication has been stopped, most headaches improve.
You may benefit from daily preventive treatment, such as tricyclic antidepressants for migraines. -- William Kormos, M.D., Editor in Chief, Harvard Men's Health Watch
Interested in a private Judaic studies instructor for free? Let us know by clicking here.
Sign up for the daily JWR update. It's free. Just click here.
To comment, please click here.
© 2013, PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE MEDIA SERVICES, INC.